Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Under depression. Having bipolar disorder. Report of Valproic acid is 38.90. Has thyroid disorder and diabetic. Breathing problem

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2760 Questions
Question
My mother is under depression since one and half years.she was told that she is having bipolar disorder..now she is under depression and following symptoms we are noticing:

no feelings,cold attitude,no appetite,dont want any physical activities,no XXXXXXX on any news,blank looks.acute constipation

The report of Valproic acid has come and it is 38.90

she has thyroid disorder and diabetic. The latest test of Sugar (Fasting)- 120, PP-150.

T3- 164,T4-16.80,TSH-0.05

She is taking throxine 50mg medicine for thyroid

For sugar she is taking Diamicron xr 60 - one tab before breakfast

Recently we noticed that She feels good during night hours after taking mirtaz,nitrest and depakote.she talks properly but she forgets the talk done and activities done during that period of time.

Since 10 days she is not able to breathe properly.
Posted Sat, 26 Oct 2013 in Mental Health
 
 
Answered by Dr. Srikanth Reddy 10 hours later
Brief Answer:
Clarifications

Detailed Answer:
Hello,
Thanks for using health care magic for posting your query.
I have gone through your question in detail and I can understand what you are going through.
However I would require a couple of more details to help you in answering your query in a better justified way.
1) Does she have diabetes or hypertension as well?
2) How long has she been on divalproex?
3) What are the dosage of medications that she is on?
Hope to hear from you at your earliest convenience.
Regards and wish you good health,

Dr. Srikanth Reddy MD
Neuro-Psychiatrist and Sexologist
Above answer was peer-reviewed by
 
Follow-up: Under depression. Having bipolar disorder. Report of Valproic acid is 38.90. Has thyroid disorder and diabetic. Breathing problem 6 hours later
1) She have diabetes but under controll
2) She is taking divalproex since 2 months.
3)Medicines she is on -
DEPAKOTE 250 MG 1 at day and 1 at night
Lamogin 50mg 1 at day and 1 at night
Mirtaz 15mg one during night
Bupron SR 150mg 1 at day and 1 at night
qutipin 50mg one at night
nitrest 10mg one at night

since few days she is feeling restless and repeating the same sentences again and again
 
 
Answered by Dr. Srikanth Reddy 39 minutes later
Brief Answer:
Depakote needs to be increased

Detailed Answer:
Hello,
Thanks for choosing health care magic for posting your query.
I have gone through your question in detail and I can understand what you are going through.
You mother has multiple health issues.
Diabetes - almost under control
Thyroid- Slightly on the higher side. But will be useful for her depression
Bipolar depression
The valproate levels that have come are loe and a dose of 250mg twice a day is a small dose. The dose certainly needs to be raised. The therapeutic dose is 15-20mg/kg and considering her weight around 50 kg she should atleast get a 750-1000mg of valproate.
Secondly if she is getting benefit from mirtazapine, then the dose needs to be increased to 30mg at night if she is able to tolerate the sedation.
Even the Quitipin should be increased to 100mg.
With these medications the need for nitrest will also vanish.
Overall the dosages on a lower side and I would request you to kindly discuss these issues with your treating Psychiatrist.

Along with these medications, she should try getting cognitive behavioural therapy sessions. These session are 20min sessions lasting weekly for 2-3 months and change the way one perceives the self, world and the future.

Bipolar depression takes time to heal and one has to be patient.

Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Under depression. Having bipolar disorder. Report of Valproic acid is 38.90. Has thyroid disorder and diabetic. Breathing problem 8 minutes later
1)Recently we noticed that She feels good during night hours after taking mirtaz,nitrest and depakote.she talks properly but she forgets the talk done and activities done during that period of time.
2)what about these medicines?
Lamogin 50mg 1 at day and 1 at night
Bupron SR 150mg 1 at day and 1 at night
 
 
Answered by Dr. Srikanth Reddy 12 minutes later
Brief Answer:
Answers to your two queries

Detailed Answer:
Hello
Thanks for your follow-up query.
1) Dont bother about this forgetfulness.This forgetfulness is not dementia. Its more of psychogenic amnesia. She wont remember the good times she had when she is depressed.
2) Lamogin and Bupron are in adequate doses and need to be continued in the same dosage. Inafct if bupron is not so effective then it can be withdrawn gradually while building up the dose of mirtaz.
Please dont change the doses by yourself, and let your psychiatrist know what changes you want to do. You can discuss the above mentioned suggestions with your Psychiatrist. He will bemore than happy to do the changes that have been suggested.
Regards
Dr. Srikanth Reddy
Above answer was peer-reviewed by
 
Follow-up: Under depression. Having bipolar disorder. Report of Valproic acid is 38.90. Has thyroid disorder and diabetic. Breathing problem 30 hours later
Since three days she is continuously repeating the same thing and saying that since one and half year she dint do anything for us and home..she is getting little bit angry and also not lying down on bed as earlier.also since morning she is very tensed and her hands is also shivering badly.kindly suggest what to do
 
 
Answered by Dr. Srikanth Reddy 11 hours later
Brief Answer:
Her depression seems to be increasing

Detailed Answer:
Hello
Thanks for your follow-up question.
As I suggested in my previous response, you need to XXXXXXX your psychiatrist who will have to increase the dosages of the medications. The dosage she is getting is not adequate.
Until then just keep listening to her.
Regards
Dr. Srikanth Reddy
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor